Volume 14, issue 1 (2014)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 16
Issue 4, 1827–2458
Issue 3, 1253–1825
Issue 2, 621–1251
Issue 1, 1–620

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Lipschitz minimality of the multiplication maps of unit complex, quaternion and octonion numbers

Haomin Wen

Algebraic & Geometric Topology 14 (2014) 407–420

We prove that the multiplication maps Sn × Sn Sn (n = 1,3,7) for unit complex, quaternion and octonion numbers are, up to isometries of domain and range, the unique Lipschitz constant minimizers in their homotopy classes. Other geometrically natural maps, such as projections of Hopf fibrations, have already been shown to be, up to isometries, the unique Lipschitz constant minimizers in their homotopy classes, and it is suspected that this may hold true for all Riemannian submersions of compact homogeneous spaces. Using a counterexample, we also show that being a Riemannian submersion alone without further assumptions (like homogeneity) does not guarantee the map to be the unique Lipschitz constant minimizer in its homotopy class up to isometries, even when the receiving space is just a circle.

Lipschitz, minimizer, quaternion, octonion, Clifford algebra
Mathematical Subject Classification 2010
Primary: 53C23
Secondary: 53C30, 55R25, 53C43
Received: 5 May 2013
Revised: 31 July 2013
Accepted: 1 August 2013
Published: 23 January 2014
Haomin Wen
Department of Mathematics
University of Pennsylvania
David Rittenhouse Laboratory
209 South 33 Street
Philadelphia, PA 19104-6395